Coding, Classification and Reimbursement

ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

Nicole M Becker, Bachelors in Business Leadership Management,RHIT,C17 days ago

  • 1.  ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-08-2016 09:04
    How would toxic encephalopathy due to Cipro be coded in ICD10?  Patient received a regular dosing of Cipro - ? Under drug induced encephalopathy code G92 there is a note in the tabular that states code first toxic code  in the range of T51-T65 category. My quandry is that this is not considered 'toxic' - the encephalopathy is an adverse effect of a medication properly administered,taken by patient.  Thank you . Jan Dupre, RHIT CCS AHIMA Trainer 


    A message from Yahoo Mail. Check it out


  • 2.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-22-2017 17:32
    I don't know if you ever got an answer to this, but I am running into the same problem.  The toxic encephalopathy was due to more of a cumulative effect, but the index states to use a code from the poisoning.  I guess they want the default to be poisoning for toxic encephalopathy.

    ------------------------------
    Christine Dundas
    Medical Coding Program Coordinator
    Miami Dade College
    ------------------------------



  • 3.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-23-2017 09:04
    There is a difference between coding for an adverse effect and coding for a poisoning even if part of the dx is "toxic". There are two questions to ask:  1.  Was the med prescribed by a physician, and 2.  If so, was the med taken as prescribed.  If one can answer "yes" to both questions, this was an adverse effect.  A good example of this is Coumadin and the routine INR blood work done.  The coagulation effect is the good effect that the physician wants, and he will order routine blood work to check the levels to make sure that the levels don't become elevated.  If the levels are elevated, that is reported as only an abnormal lab result.  That's it.  However, if there is hemorrhaging that is documented as being due to the Coumadin, that is an adverse effect of a prescribed medication.  This is still not a poisoning as long as the answers to those two questions remains "yes".   However, if the patient took a lot of Excedrin because he had a bad headache and developed hemorrhaging, that would be poisoning because the physician did not tell the patient to take a lot of Excedrin at the same time he was taking Coumadin, and that will be documented in the chart.  It won't be noncompliance unless the physician states that, but he will state somewhere that Excedrin in contraindicated with Coumadin.  If he doesn't, query for it.  The previous poster used the term "cumulative", and that is something that can happen with a lot of routine medications such as Digoxin, and the physicians may document Digoxin toxicity.  That is an adverse effect as long as those two questions were answered "yes".  If toxic encephalopathy results from the patient's taking a prescribed medication the way it was prescribed, or even an anesthetic for a procedure, this will be an adverse effect rather than a poisoning.


    ------------------------------
    Cynthia Brunette
    ------------------------------



  • 4.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-23-2017 09:35
    Cynthia
    Thanks for your response.  The problem is, when you try to code toxic encephalopathy as an adverse effect, the Tabular requires you to choose the drug from the poisoning classifications.  Can you see what I mean?



    ------------------------------
    Christine Dundas
    Medical Coding Program Coordinator
    Miami Dade College
    ------------------------------



  • 5.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-23-2017 09:15
    AHA Coding Clinic 1st Quarter 2017, p. 39 addresses this scenario.  It reads:

    "Question: A patient with dementia, who is confined to a nursing home, was admitted to the hospital after falling from his wheelchair.  The provider's final diagnostic statement listed, 'Toxic encephalopathy due to ciprofloxacin.' When queried, the provider confirmed that the antibiotic had been properly administered.  We are confused by the note at G92, Toxic encephalopathy instructing to 'Code first (T51-T65) to identify toxic agent.' Can code G92 be assigned along with the adverse effect T-code?

    Answer: Yes. Since this is an adverse reaction to medication, assign code G92, Toxic encephalopathy, as the principal diagnosis.  Assign code T36.8X5A, Adverse effect of other systemic antibiotics, initial encounter, as an additional diagnosis.  The code first note is intended to provide sequencing guidance when coding toxic effects.  However, the instructional note does not prohibit assigning code G92 along with adverse effect codes."

    I hope this helps to clarify the code assignment for encephalopathy caused by an adverse effect of Cipro.



    ------------------------------
    Melissa Koehler, RHIT, CHDA, CDIP, CCS, CCS-P, AHIMA Approved ICD-10-CM/PCS Trainer
    Director of Coding Integrity & Education
    M*Modal
    ------------------------------



  • 6.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-23-2017 09:38
    Wow!  Thanks Melissa.  I don't have access to CC 2017 yet.  This is a tremendous help!
    Thanks so much!
    Christine

    ------------------------------
    Christine Dundas
    Medical Coding Program Coordinator
    Miami Dade College
    ------------------------------



  • 7.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-25-2017 06:15
    Christine,  start your coding path with the key search term "Adverse effect" rather than with "encephalopathy". 





  • 8.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-23-2017 09:31
    Code First instructions under G92 means "codes first if present" per Coding Clinic 1Q 2016 pg 39-40

    ------------------------------
    Karen Neal
    Coding Quality Auditor
    ------------------------------



  • 9.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 04-24-2017 12:54
    Coding Clinic 1st Q 2017 pg 39 & 40 answered that question.

    If it is an adverse effect code G92, and T code for drug as an adverse effect ; if it is a poisoning code T code for drug as a poisoning and G92.


    ------------------------------
    Kathy Completa
    Coding and Documentation Educator
    ------------------------------



  • 10.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 17 days ago
    Hello all. Here is another twist for you.  Patient's Discharge Summary: acute Toxic encephalopathy.  they stopped patient's ambien and and narcotics, and patient went back to baseline.  Past medical history from 2015 (yes, I know, 2015...) states patient is dependent on Ambien and oxycontin per wife.  Per Discharge Summary:

    "Patient was admitted and started on gentle IV hydration, narcotics held and ambien held. He returned to his baseline mental status without other intervention. U/A, CXR, blood testing all without evidence for an infectious source contributing to his altered mental status. It appears that likely this may have been cumulative effect from medications in the background of likely mild cognitive impairment vs mild dementia leading to delirium. Discussed with patient and his wife, would likely benefit from cognitive testing as outpatient once he has completely returned to his baseline."
    Wouldn't T65.891A-Y, (toxic effects code) be Pdx, with G92-Y (toxic encephalopathy) as Sdx, due to the cumulative effects per documentation?  (T40.2X5A-Y, adverse effects of other & T42.6X5A-Y adverse effects of other antiepileptics are listed 3rd & 4th as dx's.)  I really appreciate any and all feedback.  Thanks!!!!!



    ------------------------------
    Nikki Becker, BBLM, RHIT, CCS

    ------------------------------



  • 11.  RE: ICD10 Question: Coding of Drug-induced Encephalopathy (drug correctly administered/taken)

    Posted 8 days ago
    The big difference here is - was it an adverse effect or poisoning? Adverse effect would be an undesired harmful effect resulting from a medication (like a side effect). Poisoning would be overdosing the medication (taking too much of it). I would check if this patient was on regular dose of the medication and if it was monitored by a physician, or maybe he/she was accidentally taking to much (I had a case where patient was taking 10x more of the actual dose because of difference in syringes!). If the patient took too much medication, accidentally or intentionally, then it would be poisoning. However, if everything was administered correctly, correct dose was taken, then I would go with adverse effect and code the toxic encephalopathy first (per coding clinic). If in doubt, always query - ask the physician if it was just an adverse effect of the medication or an overdose, poisoning etc.

    Hope it helps a little!

    ------------------------------
    Adam Jachymiak, RHIT, CCS
    Inpatient Coder
    ------------------------------